toggle visibility Search & Display Options

Select All    Deselect All
 |   | 
  Record Links
Author (up) Towers, S.; Vogt Geisse, K.; Chia-Chun, T.; Han, Q.; Feng, Z.L. pdf  doi
  Title The Impact Of School Closures On Pandemic Influenza: Assessing Potential Repercussions Using A Seasonal Sir Model Type
  Year 2012 Publication Mathematical Biosciences And Engineering Abbreviated Journal Math. Biosci. Eng.  
  Volume 9 Issue 2 Pages 413-430  
  Keywords Pandemic influenza; epidemic model; dynamic systems  
  Abstract When a new pandemic influenza strain has been identified, mass-production of vaccines can take several months, and antiviral drugs are expensive and usually in short supply. Social distancing measures, such as school closures, thus seem an attractive means to mitigate disease spread. However, the transmission of influenza is seasonal in nature, and as has been noted in previous studies, a decrease in the average transmission rate in a seasonal disease model may result in a larger final size. In the studies presented here, we analyze a hypothetical pandemic using a SIR epidemic model with time- and age-dependent transmission rates; using this model we assess and quantify, for the first time, the the effect of the timing and length of widespread school closures on influenza pandemic final size and average peak time. We find that the effect on pandemic progression strongly depends on the timing of the start of the school closure. For instance, we determine that school closures during a late spring wave of an epidemic can cause a pandemic to become up to 20% larger, but have the advantage that the average time of the peak is shifted by up to two months, possibly allowing enough time for development of vaccines to mitigate the larger size of the epidemic. Our studies thus suggest that when heterogeneity in transmission is a significant factor, decisions of public health policy will be particularly important as to how control measures such as school closures should be implemented.  
  Address [Towers, Sherry; Geisse, Katia Vogt; Chia-Chun, Tsai; Han, Qing; Feng, Zhilan] Purdue Univ, Dept Math, W Lafayette, IN 47907 USA, Email:  
  Corporate Author Thesis  
  Publisher Amer Inst Mathematical Sciences Place of Publication Editor  
  Language English Summary Language Original Title  
  Series Editor Series Title Abbreviated Series Title  
  Series Volume Series Issue Edition  
  ISSN 1547-1063 ISBN Medium  
  Area Expedition Conference  
  Notes WOS:000301177600010 Approved  
  Call Number UAI @ eduardo.moreno @ Serial 198  
Permanent link to this record
Select All    Deselect All
 |   | 

Save Citations:
Export Records: